Alert archive / Nebraska / Special Weather Statements in 2016

Special Weather Statement, NWS North Platte, NE

October 17, 20166 counties in Nebraska

NWS North Platte, NE issued this special weather statement at Oct 17, 2016, 2:26 PM MDT for 6 counties in Nebraska. It was in force for 94 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 17, 2016, 2:26 PM MDT (20:26 UTC)
Expired
Oct 17, 2016, 4:00 PM MDT
In force
94 min
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Chase County, NE, Deuel County, NE, Garden County, NE, Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 168 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 2:30 PM MDTNON-TSTM WND GST 5113 W Ogallala, NEUNION PACIFIC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2736 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WWUS83 KLBF 172026
SPSLBF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT MON OCT 17 2016
 
NEZ022>024-035-036-056>058-069-172200-
CHASE NE-GARDEN NE-HOOKER NE-GRANT NE-DEUEL NE-KEITH NE-ARTHUR NE-
PERKINS NE-MCPHERSON NE-
326 PM CDT MON OCT 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR CHASE...ARTHUR...GARDEN...
DEUEL...KEITH...PERKINS...WESTERN MCPHERSON...SOUTHERN GRANT AND
SOUTHWESTERN HOOKER COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

AT 325 PM CDT/225 PM MDT/...MDT/...SURFACE OBSERVATIONS INDICATED A
FAST MOVING COLD FRONT CAPABLE OF STRONG WINDS ALONG A LINE
EXTENDING FROM ALLIANCE AIRPORT TO NEAR PREWITT RESERVOIR. MOVEMENT
WAS EAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THE FRONT IN
THE NEXT 1 TO 2 HOURS OR NOW THROUGH 500 PM MDT.

LOCATIONS IMPACTED INCLUDE...
OGALLALA...IMPERIAL...GRANT...CHAPPELL...OSHKOSH...BIG SPRINGS...
ARTHUR...BRULE...MADRID...LEWELLEN...VENANGO...LAMAR...CHAMPION...
KINGSLEY DAM...CRESCENT LAKE NWR...ROSCOE...BARTON...KEYSTONE...
LEMOYNE AND CHASE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 61 BETWEEN MILE MARKERS 41 AND 148.
 HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 190.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 85 AND 144.

LAT...LON 4044 10206 4100 10205 4100 10245 4104 10248
      4200 10263 4181 10111 4035 10167 4035 10199
TIME...MOT...LOC 2025Z 281DEG 43KT 4204 10281 4045 10326 

$$

CDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Oct 17, 1:44 PM MDT, 42 minutes earlier.

Area forecast discussion, Oct 17, 1:44 PM MDT, 42 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
244 PM CDT Mon Oct 17 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 243 PM CDT Mon Oct 17 2016

Primary concern tonight is the wind potential into the evening
hours, and subsequent impacts on low temperatures.

A strong surface low (~991mb to 993mb) over Eastern Nebraska/Western
Iowa early this afternoon, will quickly move into the Upper
Peninsula of Michigan by the early morning hours on Tuesday. As
this area of low pressure moves to the northeast, a Pacific Cold
front will race across the Northern High Plains. High pressure will
swiftly begin to build in across the Central Rockies, which will
result in strong pressure rises across Western and North Central
Nebraska during the late afternoon hours today and into the early
evening hours tonight. Wind gusts in excess of 30kts are possible
generally west of a United States Highway 183 line through the late
afternoon and early evening hours. Winds will gradually decrease
during the nighttime hours as the sharp pressure rises transition
off to the east...with winds become 'light' at around 5 to 15kts near
sunrise tomorrow. While CAA will be ushering in cooler temperatures
throughout the nighttime hours tonight...temperatures won't fall off
to fast due to mechanical mixing. Believe the best opportunity for
temperatures to 'fall off' tonight, is during the early morning
hours on Tuesday when winds decrease to around 5-15kts, at which
time an ideal drainage setup will be in place across most areas.

Surface high pressure (~1018mb 1019mb) over Southwestern Wyoming
during the early morning hours on Tuesday, will slide east onto the
High Plains by the afternoon hours tomorrow. Winds for most of the
daylight hours will be from the west to west northwest in response
to the movement of this high, but will back to the southwest near
sunset as the high lifts off into the Iowa/Missouri region. High
temperatures will be near normal tomorrow, with increasing mid to
high clouds in the afternoon hours ahead of an approaching shortwave.

.LONG TERM...(Tuesday night through Monday)
Issued at 243 PM CDT Mon Oct 17 2016

An upper level trough will cross the region Tuesday night through
Wednesday night. Highest pops near 40 percent Tuesday night into
Wednesday will be across north central Nebraska. Slight chance
pops extend as far south as the Interstate 80 corridor. As the
upper level trough digs deeper across the Plains on Wednesday,
cooler air will continue to move into the area. 850 mb
temperatures will drop into the 5-8 C range resulting in surface
temperatures from 55 to around 60.

As a strong upper level ridge builds across the western US on
Thursday, strong surface high pressure to build across the
central Plains. Highs remain slightly below normal in the lower
60s.

Dry and quiet conditions will prevail for the remainder of the
week and into the weekend as the broad upper level ridge builds
into the central conus. Expect a warming temperature trend into
the weekend as temperatures rise to the low and mid 70s by
Saturday. Upper ridge axis propagates over the central conus by
Monday for yet another day of mild highs in the upper 60s to lower
70s. Across the west Coast, an upper trough with onshore flow
sets up again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1225 PM CDT Mon Oct 17 2016

VFR conditions are expected at both the KLBF and KVTN terminals
over the next 24 hours. The most significant impact to flight
operations within the TAF period, will be a strong Pacific cold
front, which as of 17z was located generally along a line from
KMCK, to KLBF, to just west of KTIF and KVTN. This Pacific cold
front, will shift winds from the south to the west, and bring
strong wind gusts in excess of 35kts at times during the
afternoon hours today. Winds will slowly decrease during the
nighttime hours tonight, with increasing high clouds.

&&

.FIRE WEATHER...
Issued at 243 PM CDT Mon Oct 17 2016

Critical to near critical fire weather conditions are expected for
the remainder of the afternoon hours today and into the early
evening hours tonight. A strong Pacific cold front was moving across
Western Nebraska this afternoon, and switching southerly winds to
the west. Above the surface, a very potent jet was nosing onto the
High Plains, with strong mechanical mixing transferring some of this
momentum to the surface. As of early this afternoon, wind gusts in
excess of 40kts were occurring over the Nebraska Panhandle. While
minimum relative humidity values have been higher that expected for
most of the daylight hours, the dry downsloping nature of the
westerly winds combined with intense mechanical mixing, will inhibit
relative humidity recovery this evening, especially across
Southwestern Nebraska. Any range fire that becomes established in
the cured fuels, even with less than ideal relative humidity values,
will have the potential to burn out of control given the very strong
winds.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CDT /6 PM MDT/ this evening for
NEZ204-206-208>210-219.

&&

SHORT TERM...Moldan
LONG TERM...Roberg
AVIATION...Moldan
FIRE WEATHER...Moldan
Hazardous weather outlook, Oct 17, 4:04 AM MDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
504 AM CDT MON OCT 17 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-181015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
504 AM CDT MON OCT 17 2016 /404 AM MDT MON OCT 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA. STRONG WEST WINDS CAN ALSO BE
EXPECTED...WITH LOCAL GUSTS TO 45 MPH OR HIGHER ACROSS THE
SANDHILLS AND NORTHWEST NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, Oct 17, 2:26 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT MON OCT 17 2016

NEZ022>024-035-036-056>058-069-172200-
CHASE NE-GARDEN NE-HOOKER NE-GRANT NE-DEUEL NE-KEITH NE-ARTHUR NE-
PERKINS NE-MCPHERSON NE-
326 PM CDT MON OCT 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR CHASE...ARTHUR...GARDEN...
DEUEL...KEITH...PERKINS...WESTERN MCPHERSON...SOUTHERN GRANT AND
SOUTHWESTERN HOOKER COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

AT 325 PM CDT/225 PM MDT/...MDT/...SURFACE OBSERVATIONS INDICATED A
FAST MOVING COLD FRONT CAPABLE OF STRONG WINDS ALONG A LINE
EXTENDING FROM ALLIANCE AIRPORT TO NEAR PREWITT RESERVOIR. MOVEMENT
WAS EAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THE FRONT IN
THE NEXT 1 TO 2 HOURS OR NOW THROUGH 500 PM MDT.

LOCATIONS IMPACTED INCLUDE...
OGALLALA...IMPERIAL...GRANT...CHAPPELL...OSHKOSH...BIG SPRINGS...
ARTHUR...BRULE...MADRID...LEWELLEN...VENANGO...LAMAR...CHAMPION...
KINGSLEY DAM...CRESCENT LAKE NWR...ROSCOE...BARTON...KEYSTONE...
LEMOYNE AND CHASE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 61 BETWEEN MILE MARKERS 41 AND 148.
 HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 190.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 85 AND 144.

LAT...LON 4044 10206 4100 10205 4100 10245 4104 10248
      4200 10263 4181 10111 4035 10167 4035 10199
TIME...MOT...LOC 2025Z 281DEG 43KT 4204 10281 4045 10326

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 6:15 PM MDTRed Flag WarningLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more24 hr
Oct 17, 3:10 PM MDTSpecial Weather StatementLBFArthur, Chase, Deuel, Garden, Keith, Perkins12 hr
Oct 17, 4:05 PM MDTSpecial Weather StatementLBFArthur, Chase, Deuel, Frontier, Garden, Hayes and 4 more85 min
Oct 17, 4:16 PM MDTSpecial Weather StatementLBFGrant, Sheridan89 min

Nearby

Special Weather Statements in Nebraska, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.